New Mexico, 2022

Flash Flood in New Mexico, August 6, 2022

August 6, 2022 · NWS ABQ · 1 event in 1 county or zone

Despite the upper-level high pressure centered over New Mexico, it was still an active monsoon day with plenty of atmospheric moisture leading to scattered thunderstorms throughout the afternoon and evening hours of August 6, 2022. The Calf Canyon burn scar was hit yet again with heavy rainfall which flowed towards Montezuma, rendering roadways in the area impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Despite the upper-level high pressure centered over New Mexico, it was still an active monsoon day with plenty of atmospheric moisture leading to scattered thunderstorms throughout the afternoon and evening hours of August 6, 2022. The Calf Canyon burn scar was hit yet again with heavy rainfall which flowed towards Montezuma, rendering roadways in the area impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 2:17 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 2:17 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
317 PM MDT Sat Aug 6 2022

.SYNOPSIS...

Thunderstorm activity will generally favor western and central New
Mexico this afternoon and evening. Flash flooding remains a
possibility across areas that have previously received heavy
rainfall. Also, locations with burn scars in place are at a higher
risk of seeing flash flooding. Otherwise, spotty thunderstorm
activity is possible each day through the next 7 days. Temperatures
will generally remain right around normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...

With the center of high pressure at 500 mb now over KS, scattered-to-
numerous showers and thunderstorms will continue over central,
western, and northern areas through this evening, then more isolated
activity will favor central and western areas after midnight. With a
PWAT around 1-1.2 inches, some thunderstorms will be capable of
heavy rainfall and flash flooding (especially in and below burn
scars). The threat of locally heavy rain will continue on Sunday as
an easterly wave passes westward over the southern NM border
destabilizing the the atmosphere northward over the forecast area
with an uptick in thunderstorm coverage. Storm motion should
generally be toward the west and northwest around 5-15 mph over
southern areas this evening and Sunday.  North of I-40, storm motion
will mainly be toward the north and northeast at speeds up to 10 mph
this evening. Storm motions will become more variable over northern
areas on Sunday as a new center of high pressure at 500 mb begins to
develop over the Four Corners. High temperatures will be a few
degrees cooler on Sunday due to increased coverage of clouds and
precipitation.

LONG TERM...(MONDAY THROUGH SATURDAY)...

The main highlight of the long term portion of the forecast remains
the ongoing thunderstorms that may lead to flash flooding across the
area. The locations with burn scars and previously saturated soils
remain the primary locations of concern. It is possible may see some
gusty winds and small hail with some of the stronger thunderstorms
that do develop. Otherwise, look for the high pressure to our east to
remain there through the weekend continuing our monsoon pattern.

Looking forward into next week, the high pressure will shift to the
west during the middle of next week. This may help to limit the
thunderstorm activity just a bit. However, some activity is still
expected. Up to this point, the GFS and ECMWF models are in pretty
good agreement. With regards to the latter half of next week, we see
some differences in the positioning of the high pressure across the
region. Regardless, we should see thunderstorms continue across the
region through the next 7 days. So despite the differences, the
message remains the same. Look for the monsoon pattern to continue
through much of the next 7 days with continued thunderstorm activity
leading to the potential for flash flooding, especially across burn
scars.

&&

.FIRE WEATHER...

Scattered-to-numerous showers and thunderstorms will return daily
for the next week with a risk of locally heavy rainfall each
afternoon and evening. With the center of high pressure over Kansas
and an easterly wave getting ready to pass westward over the
southern NM border, storm motion over southern parts of the forecast
area should generally be toward the west and northwest around 5-15
mph this evening and Sunday. North of I-40, storm motion will mainly
be toward the north and northeast at speeds up to 10 mph this
evening. Storm motions will become more variable over northern areas
on Sunday as a new center of high pressure at 500 mb begins to
develop over the Four Corners. High temperatures will be a few
degrees cooler on Sunday due to increased coverage of clouds and
precipitation. A moist backdoor front will also drop into eastern
areas Sunday night, cooling temperatures further on Monday.

The center of high pressure at 500 mb is now forecast to vary around
UT, CO, and WY during the first half of the coming work week, then
shift more over the CO/KS border at the end of the week.  This will
enable a moisture rich southeasterly low level return flow to
continue over the forecast area with continued monsoon
thunderstorms, even over the eastern plains.  High temperatures will
also fall between normal and around 5 degrees below normal during
the coming work week.

&&

.AVIATION...
18Z TAF CYCLE

Scattered-to-numerous showers and thunderstorms will favor western
and north central areas this afternoon and evening, but some cells
are expected to spread over central areas as well. Southeastern areas
should see little or no convection as drier and more subsident air
moves in from the east. During the late night hours storms should
become more isolated and favor central and western areas. Plenty of
convective debris clouds are forecast to linger over western areas
late tonight into Sunday morning with a broken-to-overcast ceiling
around 10K feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  91  65  90 /  20  20  10  20
Dulce...........................  55  86  53  85 /  30  60  40  70
Cuba............................  59  83  58  80 /  50  60  40  60
Gallup..........................  60  85  59  85 /  60  50  30  50
El Morro........................  58  78  56  79 /  70  60  50  70
Grants..........................  58  83  56  82 /  70  60  50  60
Quemado.........................  59  80  57  81 /  70  80  50  80
Magdalena.......................  62  82  60  81 /  50  50  40  60
Datil...........................  57  79  56  77 /  60  70  40  70
Reserve.........................  58  87  56  87 /  60  70  40  80
Glenwood........................  67  90  65  90 /  50  70  30  80
Chama...........................  53  78  52  76 /  40  70  50  80
Los Alamos......................  60  81  59  76 /  60  70  50  80
Pecos...........................  58  82  57  77 /  60  80  50  80
Cerro/Questa....................  45  80  44  77 /  40  80  60  90
Red River.......................  48  74  47  70 /  40  80  60 100
Angel Fire......................  47  74  46  69 /  40  90  60  90
Taos............................  55  82  54  78 /  40  80  50  90
Mora............................  53  80  52  73 /  50  90  50  90
Espanola........................  63  89  62  85 /  50  70  50  80
Santa Fe........................  60  82  60  79 /  50  70  60  80
Santa Fe Airport................  59  85  58  82 /  50  70  50  80
Albuquerque Foothills...........  67  89  66  86 /  50  50  50  60
Albuquerque Heights.............  66  90  66  87 /  50  30  40  50
Albuquerque Valley..............  66  92  67  89 /  50  20  40  50
Albuquerque West Mesa...........  66  91  67  87 /  50  30  50  50
Belen...........................  64  92  65  90 /  50  30  40  50
Bernalillo......................  66  94  66  90 /  50  40  50  60
Bosque Farms....................  64  91  65  88 /  60  30  40  50
Corrales........................  67  93  66  89 /  50  40  50  60
Los Lunas.......................  65  91  66  89 /  60  20  40  50
Placitas........................  64  88  64  85 /  50  50  50  70
Rio Rancho......................  66  92  66  87 /  50  40  50  60
Socorro.........................  66  93  66  92 /  40  20  30  50
Sandia Park/Cedar Crest.........  60  81  60  77 /  50  60  50  70
Tijeras.........................  61  85  60  81 /  50  50  50  60
Edgewood........................  57  85  57  81 /  50  50  50  70
Moriarty/Estancia...............  55  86  56  82 /  50  50  40  60
Clines Corners..................  57  82  56  79 /  50  60  40  70
Mountainair.....................  59  83  58  81 /  50  40  40  60
Gran Quivira....................  60  85  60  83 /  40  40  30  60
Carrizozo.......................  65  88  65  86 /  20  30  10  50
Ruidoso.........................  57  80  57  77 /  20  40  10  60
Capulin.........................  58  82  56  75 /  30  70  60  90
Raton...........................  58  85  57  78 /  40  80  60  90
Springer........................  60  88  59  80 /  40  80  50  90
Las Vegas.......................  58  83  56  77 /  50  70  40  80
Clayton.........................  66  92  64  82 /  20  20  30  70
Roy.............................  62  87  60  81 /  40  50  30  80
Conchas.........................  68  95  67  89 /  20  30  20  60
Santa Rosa......................  65  91  65  87 /  30  30  20  50
Tucumcari.......................  71  98  69  91 /  10  10  10  40
Clovis..........................  68  93  67  90 /  10  10  10  40
Portales........................  69  95  68  92 /  10   5   5  30
Fort Sumner.....................  69  95  68  92 /  10  10  10  40
Roswell.........................  71  97  72  96 /   5   5  10  20
Picacho.........................  63  90  63  89 /  10  20  10  50
Elk.............................  60  88  59  85 /  10  30  10  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ208-211-214-215.

&&

In the hours before

Special weather statement, Aug 6, 1:25 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT Sat Aug 6 2022

NMZ211-219-062100-
Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area-
225 PM MDT Sat Aug 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
SANDOVAL COUNTY THROUGH 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Zia Pueblo, or 14 miles north of Bernalillo, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zia Pueblo.

This includes Highway 550 between Mile Markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 10671 3558 10676 3564 10651 3542 10645
TIME...MOT...LOC 2025Z 258DEG 6KT 3551 10665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 6, 1:34 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
234 PM MDT Sat Aug 6 2022

NMZ228-229-062115-
Far Northeast Highlands-Northeast Highlands-
234 PM MDT Sat Aug 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL AND SOUTH CENTRAL MORA COUNTIES THROUGH 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valmora, or 17 miles southwest of Wagon Mound. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watrous, Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 367 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3594 10476 3567 10472 3569 10497 3587 10499
      3589 10492 3589 10488 3590 10488
TIME...MOT...LOC 2034Z 262DEG 3KT 3580 10490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 6, 1:51 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT Sat Aug 6 2022

NMZ203-211-217-062115-
Far Northwest Highlands-Espanola Valley-Jemez Mountains-
251 PM MDT Sat Aug 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL RIO
ARRIBA COUNTY THROUGH 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Youngsville, or 25 miles northwest of Los Alamos, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Youngsville, Ghost Ranch and Coyote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3638 10643 3637 10644 3637 10643 3635 10642
      3634 10643 3633 10641 3613 10630 3609 10658
      3625 10667 3639 10644
TIME...MOT...LOC 2051Z 246DEG 7KT 3620 10655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 6, 2:57 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Sat Aug 6 2022

NMZ207-219-062230-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
357 PM MDT Sat Aug 6 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL VALENCIA AND
BERNALILLO COUNTIES THROUGH 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of South Valley to Rio
Communities. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albuquerque, southwestern Rio Rancho, Valencia, Los Lunas, Corrales,
Belen, Los Ranchos De Albuquerque, Bosque Farms, Peralta and Rio
Communities North.

This includes the following highways...
 Interstate 40 between Mile Markers 137 and 160.
 Interstate 25 between Mile Markers 188 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3522 10663 3463 10653 3458 10688 3522 10707
TIME...MOT...LOC 2156Z 247DEG 18KT 3506 10678 3462 10672

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Guyer
Special weather statement, Aug 6, 3:24 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT Sat Aug 6 2022

NMZ203-204-211-062300-
Far Northwest Highlands-Northwest Highlands-Jemez Mountains-
424 PM MDT Sat Aug 6 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL RIO
ARRIBA AND NORTH CENTRAL SANDOVAL COUNTIES THROUGH 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cuba, Regina, Gallina and La Jara.

This includes Highway 550 between Mile Markers 64 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3597 10676 3601 10698 3629 10700 3624 10667
TIME...MOT...LOC 2223Z 189DEG 18KT 3607 10686

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40

The radar

The Albuquerque radar (KABX), 151 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 6, 4:20 PM MST to 5:15 PM MST
Where
San Miguel County, 0.56 mi E of Montezuma to 0.37 mi NNW of San Antonio
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
35.650, -105.270

Heavy rain on the Calf Canyon burn scar drained into Montezuma, flooding New Mexico State Road 65 and forcing the closure of the roadway at mile marker 4. Damages are not known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037357.